Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Mar 3, 2024, 8:19 AM CST for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Mar 3, 2024, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2024, 8:19 AM CST (14:19 UTC)
- In effect from
- Mar 3, 2024, 9:00 AM CST
- Expired
- Mar 3, 2024, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Quad Cities, IA
All 36 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839 WWUS73 KDVN 031419 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 819 AM CST Sun Mar 3 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024>026- 034-035-MOZ009-010-032230- /O.NEW.KDVN.WI.Y.0003.240303T1500Z-240304T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Bettendorf, Memphis, Davenport, Carthage, Cedar Rapids, Independence, Tipton, Macomb, Monmouth, Anamosa, Keosauqua, Fairfield, Dubuque, Marengo, Manchester, Muscatine, Rock Island, Aledo, Clinton, Iowa City, Moline, Oquawka, Washington, Kahoka, Sigourney, Burlington, Fort Madison, Mount Pleasant, Vinton, Wapello, and Maquoketa 819 AM CST Sun Mar 3 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest and west central Illinois, east central, northeast, and southeast Iowa, and northeast Missouri. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Speck
2 follow-up statements
376 WWUS73 KDVN 032012 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 212 PM CST Sun Mar 3 2024 ILZ001-002-007-009-016>018-040000- /O.EXA.KDVN.WI.Y.0003.000000T0000Z-240304T0000Z/ Jo Daviess-Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam- Including the cities of Geneseo, Freeport, Mount Carroll, Princeton, Hennepin, Galena, and Sterling 212 PM CST Sun Mar 3 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 20 to 35 mph with gusts up to 45 mph. * WHERE...Bureau, Putnam, Carroll, Henry IL, Jo Daviess, Stephenson, and Whiteside Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024>026- 034-035-MOZ009-010-040000- /O.CON.KDVN.WI.Y.0003.000000T0000Z-240304T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Bettendorf, Memphis, Davenport, Carthage, Cedar Rapids, Independence, Tipton, Macomb, Monmouth, Anamosa, Keosauqua, Fairfield, Dubuque, Marengo, Manchester, Muscatine, Rock Island, Aledo, Clinton, Iowa City, Moline, Oquawka, Washington, Kahoka, Sigourney, Burlington, Fort Madison, Mount Pleasant, Vinton, Wapello, and Maquoketa 212 PM CST Sun Mar 3 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 20 to 35 mph with gusts up to 50 mph. * WHERE...Portions of northwest and west central Illinois, east central, northeast, and southeast Iowa, and northeast Missouri. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Speck
266 WWUS73 KDVN 040005 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 605 PM CST Sun Mar 3 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040115- /O.EXP.KDVN.WI.Y.0003.000000T0000Z-240304T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Muscatine, Fairfield, Galena, Kahoka, Mount Carroll, Fort Madison, Oquawka, Davenport, Princeton, Rock Island, Independence, Sigourney, Carthage, Cedar Rapids, Burlington, Washington, Maquoketa, Dubuque, Sterling, Monmouth, Keosauqua, Hennepin, Tipton, Vinton, Memphis, Mount Pleasant, Marengo, Moline, Clinton, Freeport, Macomb, Anamosa, Iowa City, Geneseo, Aledo, Manchester, Bettendorf, and Wapello 605 PM CST Sun Mar 3 2024 ...WIND ADVISORY HAS EXPIRED... Winds have decreased from the strong speeds seen through the day, which were gusting to 45 to 50 mph at times, or higher. While it will be windy into the evening, these high gusts are no longer expected, and the advisory has been allowed to expire. $$ Gunkel
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Mar 3, 5:58 AM CST, 2 hours 21 minutes earlier. Its key messages:
- It is highly recommended NOT to burn today due to Critical fire weather conditions for grasslands!
- The Red Flag Warning in effect today until 6 PM has been expanded to the east to include all counties in the outlook area. Critical fire weather conditions are expected with GFDI (Grassland Fire Danger Index) values peaking in the extreme category.
- Record highs in the mid to upper 70s are forecast today, along with strong southerly winds of 20 - 25 mph with gusts around 40 mph.
- Rain is likely Monday afternoon into Monday night with numerous showers and scattered storms anticipated.
- There is a Marginal Risk for severe storms Monday afternoon and evening.
Area forecast discussion, Mar 3, 5:58 AM CST, 2 hours 21 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Quad Cities IA IL
558 AM CST Sun Mar 3 2024
.KEY MESSAGES...
- It is highly recommended NOT to burn today due to Critical
fire weather conditions for grasslands!
- The Red Flag Warning in effect today until 6 PM has been
expanded to the east to include all counties in the outlook
area. Critical fire weather conditions are expected with GFDI
(Grassland Fire Danger Index) values peaking in the extreme
category.
- Record highs in the mid to upper 70s are forecast today, along
with strong southerly winds of 20 - 25 mph with gusts around
40 mph.
- Rain is likely Monday afternoon into Monday night with
numerous showers and scattered storms anticipated.
- There is a Marginal Risk for severe storms Monday afternoon
and evening.
&&
.SHORT TERM /TODAY THROUGH TONIGHT/...
Issued at 245 AM CST Sun Mar 3 2024
Overview: Lee-side cyclogenesis has ensued across the Central to
Northern Plains in response to a west-to-east oriented ~150kt
upper jet stretching from Northern California into Colorado. SPC
mesoanalysis had a 992mb surface low located over central
Nebraska into southwest South Dakota with deep layer warm air
advection downstream across the central/southern Plains into the
Midwest. This bout of robust warm air advection will continue
to advect anomalously warm 850mb temperatures over eastern Iowa
and northwest Illinois through the day with values peaking
between +14 to +16C, which is 2.5 to 3 standard deviations
above the climatological mean per NAEFS.
Critical Fire Weather Conditions:
Record early March warmth, very dry and cured vegetation, low
relative humidity, and strong southerly winds will lead to
Critical fire weather conditions today with GFDI values in the
extreme category. Please see the Fire Weather section for the
latest information.
Winds and Record Temperatures:
A tight pressure gradient to the southeast of the surface low
and deep diurnal mixing will result in windy conditions
throughout the day, pushing close to Wind Advisory criteria at
times (45 mph gusts). The deep mixing and very warm 850mb temps,
along with plenty of sun, will lead to record high temperatures
this afternoon in the mid/upper 70s for most spots (see the
Climate Section for March 3rd and 4th daily records).
Forecast soundings and 925mb winds depict an impressive ~50kt
SSW low- level jet over the area this morning into the early
afternoon. While the current forecast is for sustained winds of
20 - 25 mph with gusts around 40 mph this morning through the
afternoon, occasional isolated gusts to 45 mph or slightly
higher are possible. Plan to hold off on a Wind Advisory at this
time and message wind impacts with a Special Weather Statement.
However, if the gusts end up hitting 45 mph consistently we
could still go with an advisory -- we'll be watching it closely.
Winds will quickly subside this evening as the pressure gradient
slackens and diurnal mixing wanes. A weak cold front will then
drop into the area tonight from the northwest which could kick
off a few isolated showers overnight into early Monday morning.
Hi-res models aren't showing much in the way of QPF, so
thinking most of the area will receive little to no rainfall
through 6 AM Monday.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 245 AM CST Sun Mar 3 2024
Monday into Monday night: Gradually filling/weakening low pressure
in Manitoba will send a cold front into the forecast area on Monday.
This front will be slowing down somewhat as it encounters a
southwest flow aloft. PWAT's increase to near an inch especially
from extreme eastern Iowa and northeast MO into IL. Temperatures
ahead of the front will be pushing into the lower to mid 70s (record
highs possible) so MUCAPE should increase to 500-1000 J/kg which is
more than sufficient to support thunderstorms. The freezing level is
forecast to be around 10000 ft, with steepening low/mid level lapse
rates and sufficient shear. As a result, SPC has a marginal risk for
severe storms (level 1 of 5) for extreme eastern IA, northeast MO
and all of northern/central IL. The main risks look to be isolated
severe hail up to 1 inch and occasional strong/gusty winds perhaps
up to 50-60 mph. The tornado threat appears to be very low at this
time. Late afternoon and into the evening should be the main time-
frame for any severe storms.
Tuesday through Wednesday: Cooler but still well above normal
temperatures and dry as we get into more of zonal flow. Highs will
be in the 50s to around 60 with lows in the 30s.
Thursday through Saturday: A rather large/deep trough moves into the
central United States. Global models differ in solutions with regard
to timing/track/intensity so low confidence this far out. As of now
the GFS has a much wetter/slower solution compared to the ECMWF. NBM
has highs in the 50s late in the week then in the 40s on Saturday.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 540 AM CST Sun Mar 3 2024
The main impact today will be the wind with S/SSE gusts of 35+
kts. A strong SSW low- level jet will result in a period of low-
level wind shear with 50-55 kt winds at 2000 ft AGL. Winds will
gradually taper off during the late afternoon and evening,
becoming light for the overnight period. Otherwise, prevailing
VFR is expected today.
&&
.FIRE WEATHER...
Issued at 245 AM CST Sun Mar 3 2024
Record to near record highs, ongoing moderate to extreme
drought conditions, abundance of dried and dormant vegetation,
and strong southerly winds (sustained 20 - 25 mph, with gusts
around 40 mph) will lead to Critical fire weather conditions
today. Forecast GFDI values reach the extreme category area-
wide. If a grass fire were to start today, it would quickly
spread out of control and be very dangerous to try to contain.
Confidence is high on the meteorological setup today and
current vegetative conditions across the entire outlook area.
Therefore, decided to expand the Red Flag Warning to the east
and include all of the county warning area. Our latest forecast
is showing slightly lower relative humidity this afternoon,
ranging from near 30% in the west to 40% in the east.
Additionally, sustained winds will be quite strong near 25 mph
with gusts around 40 mph. The bottom line is outdoor burning
should be avoided today because if a grass fire were to start,
it would spread rapidly and exhibit extreme behavior.
&&
.CLIMATE...
Issued at 245 AM CST Sun Mar 3 2024
Record High Temperatures:
March 3:
KBRL: 78/1983
KCID: 71/1983
KDBQ: 68/1983
KMLI: 76/1983
March 4:
KBRL: 72/1992
KMLI: 71/1992
Record Warm Low Temperatures:
March 3:
KDBQ: 44/1983
KMLI: 51/1983
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Red Flag Warning from 9 AM this morning to 6 PM CST this
evening for IAZ040>042-051>054-063>068-076>078-087>089-
098-099.
IL...Red Flag Warning from 9 AM this morning to 6 PM CST this
evening for ILZ001-002-007-009-015>018-024>026-034-035.
MO...Red Flag Warning from 9 AM this morning to 6 PM CST this
evening for MOZ009-010.
&&
SHORT TERM...Uttech
LONG TERM...Haase
AVIATION...Uttech
FIRE WEATHER...Uttech
CLIMATE...Speck/UttechHazardous weather outlook, Mar 3, 3:28 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 328 AM CST Sun Mar 3 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 328 AM CST Sun Mar 3 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A Red Flag Warning is in effect for the entire outlook area for much of today. The primary concern is for fires to spread out of control through dried and dormant vegetation, mainly grassland. Additionally, strong southerly winds are expected today with peak gusts around 40 mph. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered thunderstorms are expected Monday afternoon and evening ahead of a cold front. The Storm Prediction Center has a Marginal risk (level 1 of 5) for severe storms, along and southeast of a Stockton, Illinois to West Liberty, Iowa to Memphis, Missouri line. The main risks are hail up to quarter size and strong gusty winds of 50 to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but reports of any grass fires would be greatly appreciated. Uttech/Haase
In the hours before
Special weather statement, Mar 3, 7:59 AM CST, 20 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 759 AM CST Sun Mar 3 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024>026- 034-035-MOZ009-010-031600- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Moline, Rock Island, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 759 AM CST Sun Mar 3 2024 ...Gusty Winds Expected This Morning... South to southwest winds are expected to increase across the area early this morning, with gusts around 40 to 45 MPH expected at times. Drivers of vans. campers, trailers, and other high profile vehicles should be extra cautious, especially on east-west roads. Be sure to secure loose outdoor items.
Nearby
Wind Advisories in Iowa, 2024Wind Advisories in Illinois, 2024Wind Advisories in Missouri, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.